Minnesota, 2018

Hail in Minnesota, June 14, 2018

June 14, 2018 · NWS FSD · 1 event in 1 county or zone

An increasing low-level jet of 40 knots with terminus across northwest Iowa spurred development of thunderstorms during the early morning hours. 5 C/km resulting in modest elevated instability of 1000-1500 J/kg.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

An increasing low-level jet of 40 knots with terminus across northwest Iowa spurred development of thunderstorms during the early morning hours. Mid-level lapse rates were at best weakly unstable from 7-7.5 C/km resulting in modest elevated instability of 1000-1500 J/kg.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 14, 5:32 AM CST, 1 hour 12 minutes earlier.

Area forecast discussion, Jun 14, 5:32 AM CST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
632 AM CDT Thu Jun 14 2018

.SHORT TERM...(Today and Tonight)
Issued at 425 AM CDT Thu Jun 14 2018

Convection started to blossom at 08Z as increasing low level jet
impinged on elevated warm front. Ample effective shear above 1km
to support threat of large hail through the early morning hours as
these storms continue to develop and move across northwest Iowa
and southwest Minnesota. Activity expected to move east of our
forecast area by mid morning with focus then shifting toward
heat/humidity building into the region. Models projecting dew
points nearing 70 degrees surging northward into the area by this
afternoon, and if this occurs, heat indices a couple degrees
either side of 100 will be seen near/west of the James/Missouri
River valleys. Uncertainty in the strength of the dew point surge,
so did not issue any heat headlines at this time, but will be
something for day shift to closely monitor.

Attention then turns to potential for MCS working into northern
portions of the forecast area late this evening/overnight. NAM/GFS
do not appear overly excited about precipitation chances tonight,
but 14/00Z CAMs showing fairly good agreement in a scenario which
develops a broken line of convection in western/central SD this
evening, then tracks that activity into our northwest CWA toward
midnight. Southern end of the line weakens considerably as it runs
into mid-level cap, but areas north of I-90 could see isolated to
scattered elevated convection continue into the overnight hours. Mid-
level lapse rates above 700mb supportive of isolated marginal hail
threat, though weaker effective shear would lead to more pulsy
storms than the sustained supercell we saw earlier this morning in
northwest Iowa.

.LONG TERM...(Friday through Wednesday)
Issued at 425 AM CDT Thu Jun 14 2018

Upper ridge slowly builds over the mid-lower Mississippi Valley
through the upcoming weekend, while broad trough persists over the
Intermountain west. Shortwave train continues to feed series of
waves around the northwest periphery of the ridge, interacting with
low-mid level thermal boundary which model consensus places near the
northwest third of our forecast area. This will have implications
not only on precipitation chances, which persist in areas north and
west of Sioux Falls through the weekend, but also on temperatures as
any convection/convective debris will limit potential warming across
our northwest areas. That said, areas south of I-90 still seeing
risk for multiple days with max heat indices in the mid 90s to
around 100, and may have to consider heat advisories at some point.

As far as severe threat, models indicate decent deep layer shear
Saturday afternoon/evening, especially near the aforementioned
boundary, with modest instability thanks to steep mid-level lapse
rates above 800-750mb capping inversion. Question will be whether
storms can break that cap, and this may depend on timing of any
impulses which travel around the dominant upper ridge. Threat could
transition to more of a heavy rain threat by later Sunday/Sunday
night, as lapse rates aloft weaken/CAPE profiles narrow, and
precipitable water values increase accordingly (at least based on
GFS profiles).

GFS/ECMWF similar in breaking down the ridge on Monday, as cold
front pushes through the region and brings relief from the weekend
heat. Precipitation chances decrease as well as we progress toward
the middle of next week, as modest ridge builds back into the region.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 627 AM CDT Thu Jun 14 2018

Line of convection east of I-29 to start the period expected to
exit to the east by 15Z. Could see MVFR ceilings in the wake of
this convection, possibly as far west as KFSD early in this TAF
period. Otherwise main aviation concern will be southerly winds
gusting to near 25kt at times in the late morning/afternoon today,
transitioning to period of low-level wind shear this evening as
boundary layer decouples below increasing low level jet of
40-50kt.

Additional scattered thunderstorms may move into areas west of
I-29 late evening, though timing/location somewhat uncertain, so
have not included this thunder mention in KHON TAF at this time.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...JH
LONG TERM...JH
AVIATION...JH
Hazardous weather outlook, Jun 14, 3:56 AM CST, 2 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
456 AM CDT Thu Jun 14 2018

IAZ001>003-012>014-020>022-031-032-MNZ080-081-089-090-098-NEZ013-
014-SDZ050-060>071-151000-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Murray-Cottonwood-Nobles-Jackson-Rock-
Dixon-Dakota-Gregory-Hanson-McCook-Minnehaha-Charles Mix-Douglas-
Hutchinson-Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union-
456 AM CDT Thu Jun 14 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, south
central South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Scattered strong to severe storms will move through the Highway
59 and 71 corridors through mid-morning. The strongest storms
will be capable of large hail to the size of half dollars through
around 9 am.

Heat and humidity will begin building into the region today. High
temperatures in the 90s are expected near and west of Interstate
29, with increasing humidity possibly pushing heat indices toward
100 degrees in some areas west of the James River.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A heat wave will persist Friday through the weekend. High
temperatures in the 90s look likely, with afternoon heat indices
approaching 100.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

MNZ071-072-097-SDZ038>040-052>059-151000-
Lincoln MN-Lyon MN-Pipestone-Beadle-Kingsbury-Brookings-Jerauld-
Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-
456 AM CDT Thu Jun 14 2018

This Hazardous Weather Outlook is for portions of southwest
Minnesota, central South Dakota, east central South Dakota, south
central South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Heat and humidity will begin building into the region today. High
temperatures in the 90s are expected near and west of Highway 81,
with increasing humidity possibly pushing heat indices toward 100
degrees in some areas west of the James River.

Scattered thunderstorms may move into areas from Chamberlain to
Huron toward midnight tonight, gradually diminishing as they move
toward the Interstate 29 corridor overnight. Isolated stronger
storms may produce hail to the size of half dollars.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The chance of thunderstorms will linger Friday night through
Sunday night. Isolated strong to severe storms will be possible,
with the most favorable conditions currently focused on Saturday
afternoon and evening. Additional storms late Sunday into Sunday
night may produce locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

The radar

The Sioux Falls radar (KFSD), 100 km away, was scanning. The volume nearest the first event began at 12:45 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Murray

When
June 14, 6:44 AM CST to 6:47 AM CST
Where
Murray County, 4.18 mi N of Lime Creek
Measured
1.25 in hail
Reported by
Public
Coordinates
43.940, -95.580

Intermittent hail resulted in dime to half dollar size hail nearly covering the ground.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 764510.